Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS St. Louis, MO

May 18, 2004Lincoln County, Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 18, 2004, 2:05 PM CDT for Lincoln County, Pike County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 2:05 PM CDT (19:05 UTC)
Expired
May 18, 2004, 2:30 PM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Lincoln County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WUUS53 KLSX 181905
SVRLSX
MOC113-163-181930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
205 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI
  EASTERN PIKE COUNTY IN NORTHEAST MISSOURI

* UNTIL 230 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EOLIA...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELSBERRY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DO NOT
TAKE COVER UNDERNEATH TREES IF BOATING...GET OFF OF THE WATER AND
MOVE TO A SAFE SHELTER NOW IF CAMPING...ABANDON TENTS FOR A STURDY
STRUCTURE. AVOID LOW LYING AREAS...CREEK BEDS...AND LOW WATER
CROSSINGS AS THESE CAN FLOOD QUICKY.

LAT...LON 3925 9111 3908 9104 3916 9068 3939 9090

$$

FG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:45 AM CDT, 9 hours 20 minutes earlier.

Area forecast discussion, May 18, 4:45 AM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
445 AM CDT TUE MAY 18 2004

.DISCUSSION...
SLOW MOVING COLD FRONT STRETCHING FROM NORTH CENTRAL KANSAS THROUGH
EXTREME NORTHWESTERN MISSOURI INTO SOUTHERN IOWA.  IT SEEMS THAT THE
ON-GOING CONVECTION ALONG IT IS WHAT IS KEEPING IT DRIFTING
SOUTHWARD...THE ONLY THING KEEPING IT FROM REVERSING COURSE AND
HEADING BACK INTO THE NORTHERN PLAINS AS A WARM FRONT.  SPEAKING OF
THAT CONVECTION...IT LOOKS LIKE SOUTHEAST NEBRASKA AND NORTHWEST
MISSOURI IS GETTING DRENCHED THIS MORNING.  THE CONVECTION IS HAVING
A DIFFICULT TIME HEADING EASTWARD INTO NORTH CENTRAL AND NORTHEAST
MISSOURI WITH ANY KIND OF STRENGTH THOUGH DUE (I THINK) TO SOME
DRYING AT MID LEVELS AND A WEAK MID-LEVEL INVERSION.  THE INVERSION
IS ALREADY WASHING OUT ACCORDING TO THE MESOETA SOUNDINGS...AS IS
THE DRYING.  RADAR TRENDS OVER THE LAST HOUR SHOW THE EAST/WEST LINE
JUST SOUTH OF THE MO/IA BORDER FINALLY GETTING A MOVE ON EASTWARD
INTO NORTH CENTRAL MISSOURI.  ADDITIONALLY THERE SEEMS TO BE SOME
DEVELOPMENT JUST TO THE SOUTHEAST OF THE MAIN LINE...AS WELL AS A
FEW WEAK/TRANSIENT SHOWERS TRYING TO POP UP ACROSS NORTHERN PORTIONS
OF MY CWFA.  THIS IS ENCOURAGING FOR LIKELY POPS THIS MORNING IN
ABOUT THE NORTHERN 1/3 OF MY CWFA...AND FEEL THAT WITH DAYTIME
HEATING...LITTLE TO NO CAP ACROSS ABOUT THE NORTHERN 2/3 OF MY
CWFA...AND OUTFLOW BOUNDARIES GALORE FLOATING AROUND LATE THIS
MORNING AND THIS AFTERNOON...WE SHOULD SEE ADDITIONAL DEVELOPMENT SO
LIKELY POPS IN THE AFORE MENTIONED NORTHERN 2/3S OF MY AREA.  06Z
RUN OF THE MESOETA EVEN PULLS THE PRECIP AS FAR SOUTH AS REYNOLDS
COUNTY TODAY...AND THE SHORT TERM DAY SHIFT SHOULD MONITOR THIS AREA
CLOSELY TODAY IN CASE AN UPDATE IS REQUIRED...

WILL EXPECT TO SEE CONVECTION CONTINUING THIS EVENING AND OVERNIGHT
TONIGHT ESPECIALLY INVOF THE SURFACE BOUNDARY...WHICH BECOMES
INCREASINGLY DIFFICULT TO REALLY NAIL DOWN AS THE CONVECTION WORKS
THE ATMOSPHERE OVER.  WE SHOULD BE ON THE NOSE OF THE LOW LEVEL JET
AND BOTH THE ETA AND GFS SHOW A FAIR AMOUNT OF LOW LEVEL MOISTURE
CONVERGENCE AND FRONTAL SCALE FORCING OVER OUR AREA.  CONTINUED THE
LIKELY POPS GENERALLY ALONG AND NORTH OF THE MISSOURI RIVER BECAUSE
OF THIS.  WENT WITH MID TO HIGH CHANCE POPS FURTHER SOUTH.  I AM
SOMEWHAT CONCERNED THAT WELL SEE SOME HEAVY RAIN TONIGHT LIKE
NORTHWEST MISSOURI AND SOUTHEAST NEBRASKA IS HAVING RIGHT NOW.
FLASH FLOOD GUIDANCE IS IN THE 1.5 TO 3 INCH RANGE EVERYWHERE...AND
I AM NOT THAT CONFIDENT THAT WELL SEE THAT MUCH PROLONGED HEAVY
RAIN TONIGHT...SO HAVE NOT ISSUED ANY HEADLINES WITH THIS PACKAGE.
WILL MENTION SOME HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK AND
MAKE THE DAY SHIFT AWARE OF MY CONCERNS.

DECREASING CHANCES FOR RAIN ON WEDNESDAY AS THE SURFACE BOUNDARY
FINALLY LIFTS NORTHWARD AND WE GET SOME WEAK ANTI-CYCLONIC FLOW
ALOFT.  COULD BE SOME RESIDUAL STORMS AROUND...ESPECIALLY IN THE
MORNING...BUT HAVE DECREASED POPS TO ONLY CHANCE CATEGORY BY
AFTERNOON.

GOOD SOUTHWEST FLOW ON THURSDAY BRINGS 850MB TEMPS IN AT +20C OR
BETTER...AND HAVE GIVEN OUR HIGHS A BOOST INTO THE UPPER 80S TO NEAR
90 TO ACCOUNT FOR THIS HEATING.

NO CHANGES TO DAYS 4-7 AT THIS TIME.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
&&

CARNEY

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 18, 6:30 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT TUE MAY 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
630 AM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS CENTRAL AND EASTERN
MISSOURI AS WELL AS PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE ENTIRE AREA.  ADDITIONALLY...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.  A COLD FRONT WILL DRIFT OVER
THE AREA TODAY AS ONGOING CONVECTION PUSHES IT SOUTH OUT OF IOWA
INTO NORTHERN AND CENTRAL MISSOURI.  THIS COLD FRONT...ALONG WITH
PLENTIFUL MOISTURE IN THE LOWER ATMOSPHERE...WILL FUEL
THUNDERSTORMS TODAY AND TONIGHT.  THE PRIMARY THREAT FOR SEVERE
WEATHER WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE OVER THE AREA ON WEDNESDAY...UNTIL THE
SURFACE FRONT FINALLY MOVES NORTH OF THE AREA WEDNESDAY EVENING.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO
CENTRAL...AND EASTERN MISSOURI...AS WELL AS WEST CENTRAL AND
SOUTHWEST ILLINOIS WHERE THE FORCING FROM THE SURFACE FRONT WILL BE
STRONGEST.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY NIGHT IN NORTH
EAST MISSOURI AND WEST CENTRAL ILLINOIS.  THE CHANCE FOR
THUNDERSTORMS WILL EXPAND GRADUALLY SOUTHWARD FROM NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS ON FRIDAY NIGHT AND SATURDAY...
INTO CENTRAL AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS ON SUNDAY...
AND FINALLY ENCOMPASS THE THE ENTIRE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.  IN THE EVENT
THAT HEAVY RAINFALL OCCURS...STORM SPOTTERS ARE ENCOURAGED TO CALL
IN RAINFALL TOTALS AS WELL.

CARNEY

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.